On stability of Alfvén discontinuities

Konstantin Ilin, Yuri Trakhinin

Research output: Contribution to journalArticlepeer-review


We study Alfvén discontinuities for the equations of ideal compressible magnetohydrodynamics (MHD). The Alfvén discontinuity is a characteristic discontinuity for the hyperbolic system of the MHD equations but, as for shock waves, the gas crosses its front. By numerical testing of the Lopatinskii condition, we carry out spectral stability analysis, i.e. we find the parameter domains of stability and violent instability of planar Alfvén discontinuities. We also show that Alfvén discontinuities can be only weakly stable in the sense that the uniform Lopatinskii condition is never satisfied.
Original languageEnglish
Pages (from-to)307-329
Number of pages23
JournalMathematical Methods in the Applied Sciences
Issue number3
Publication statusPublished - Feb 2009


  • Fluid Dynamics
  • hyperbolic systems of conservation laws;
  • shock waves and characteristic discontinuities;
  • mathematical fluid dynamics;
  • fluid mechanics;
  • magnetohydrodynamics;
  • hydrodynamic stability

Cite this